Antihypertensive, sleeping pills= trouble??

  1. Can anyone give me some input?
    My Dad is 78 and has been on antihypertensive for a few years. I know that meds differ in names from the US to Canada, but he is on a thiazide diuretic called hydrochlorothiazide and a fairly high dosage.

    He is also taking serax for sleep EVERY night at 30 mg...... so says my Mother.

    She is noticing a decline in energy, has become very quiet and looks remarkably older, suddenly.

    They just returned from a cruise, where according to my Mother, Dad was withdrawn and VERY quiet and confessed to her at the end of the trip he just did not feel well.

    He has a history of prostate Ca, had his prostate removed about 5 or 6 years ago and has been getting hormone injections.

    I am a critical care RN and so much of this routine, everyday stuff gets further and further away from me, so can anyone help me to sort this out..... has anyone heard of problems like this assoicated with meds.

    His blood pressure is undercontrol, very nicely under control and he has an appointment with family doctor later this week. HE has been checked out by cardiology and he has a clean bill of health and an EJF of 65 percent.

    Any thoughts???? My dad is such a wonderful man. Really, he is a sweetie........ love him so much!!

    J.
    •  
  2. 2 Comments

  3. by   wv_nurse 2003
    My best advise is that its time for a good thorough physical. My father was an incredibly healthy 65 year old, who started having similar symptoms, fatigue, loss of energy, etc. Don't ask me why I felt the need to check his oxygen sat while sleeping (thought maybe he was having sleep apnea--and thus not getting enough 02, resulting in the loss of energy)--it did show decreased sats--which lead to his eventual consult with a pulmonologist who diagnosed pulmonary fibrosis.
    So many elderly people are willing to accept these subtle changes as just part of "growing old"--but don't. Get him checked out ASAP

    Best of luck to you and him!
  4. by   renerian
    I agree I would encourage him to see the Dr. right away. I am not a person who agrees with sleeping pills either. I think they do not sit right with alot of people.

    renerian

close